ASK OUR EXPERTS

Choose Topic
Using 0 of 1024 Possible characters
Home »  News »  Heavy antibiotics increase lymphoma risk

Heavy antibiotics increase lymphoma risk

Using antibiotics in childhood increases the risk of developing non-Hodgkin's lymphoma (NHL), a cancer that affects the body's lymphatic system.

Heavy antibiotics increase lymphoma risk

Using antibiotics more than 10 times in childhood increases the likelihood of developing non-Hodgkin's lymphoma (NHL), a cancer that affects the body's lymphatic system. Researchers from the Northern California Cancer Center in Fremont found a marginally increased NHL risk among heavy users of non-steroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen, but no association between the disease and any other types of medication. Given the rising incidence of NHL, a number of studies have investigated whether certain medications increase the risk of the disease. But results have been inconclusive, with only strong immunosuppressive drugs consistently being tied to NHL. Because a number of medical conditions also may be associated with NHL, the question of whether the drug or the underlying condition is involved has complicated the matters further. To investigate, the researchers looked at data from the Scandinavian Lymphoma Etiology study, which included 3,055 patients with NHL who were compared with 3187 healthy subjects drawn from Danish and Swedish population registers. The striking association between antibiotic use and NHL was seen for all subtypes of the disease. High NSAID use increased overall risk of NHL and of diffuse large B-cell NHL, but did not increase the likelihood of any other type of NHL. The increasing use of antibiotics in the 20th century could explain the rise in NHL cases, if the drugs are in fact responsible for the association observed. However, their study was unable to determine if antibiotics and NSAIDs affected risk apart from the underlying inflammation, infections or susceptibility to infection. Biologic data supports the hypothesis that antibiotic use is an indicator of infection and consequent inflammation, which may increase the risk of NHL and that high cumulative NSAID use is a marker of chronic inflammation.
American Journal of Epidemiology,
November 2005
COMMENT

DoctorNDTV is the one stop site for all your health needs providing the most credible health information, health news and tips with expert advice on healthy living, diet plans, informative videos etc. You can get the most relevant and accurate info you need about health problems like diabetes, cancer, pregnancy, HIV and AIDS, weight loss and many other lifestyle diseases. We have a panel of over 350 experts who help us develop content by giving their valuable inputs and bringing to us the latest in the world of healthcare.

Was this Article Helpful Yes or No

................... Advertisement ...................

................... Advertisement ...................

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic

................... Advertisement ...................

-------------------------------- Advertisement -----------------------------------